Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Breastfeeding with Masstits.

I was diagnosed with mastitis and was prescribed dicloxacillin. I was told by the nurse I should wait 2 hours before breastfeeding but the pharmacist told me there is no time limit. Wonder if any moms out there had this issue. I read I should BF as much as possible. Will the medication hurt my baby if I don’t wait?

Answer Question
 
ac19

Asked by ac19 at 9:50 PM on Oct. 15, 2009 in Babies (0-12 months)

Level 1 (0 Credits)
Answers (6)
  • I don't know about that particular antibiotic. When I had mastitis my dr put me on Keflex which is completely safe while BFing. It is true that you should still BF as much as possible in order to keep from getting engorged or a clogged duct which would just make it worse. I would call and talk to the pharmacist again. Pharmacist are far more knowledgeable about prescription drugs and their effects than nurses are. Jot down all of the questions you have before you call.
    ThrivingMom

    Answer by ThrivingMom at 10:16 PM on Oct. 15, 2009

  • I had to take cephalexin when I had mastitis, can you call up your doc or pediatrician and ask them so you can get a definate answer. When I took the antibiotics I nursed like regular if not more I didn't have to wait. I would listen to the pharmacist over the nurse in this case. Also considering your doctor didn't give you specific instructions either...but this is MY opinion.

    Apr1l

    Answer by Apr1l at 10:24 PM on Oct. 15, 2009

  • I was breastfeeding twins when I had mastitis. Well technically breastfeeding one twin and pumping for the other. I was put on cephalexin and nursed and pumped the same as before. Unfortunately I wasnt able to produce enough for both twins to get thru the infection, and that is why I quit breastfeeding. I would call your dr to be on the safe side.
    t_06_twins

    Answer by t_06_twins at 11:19 PM on Oct. 15, 2009

  • From the National Institutes of Health's Lact-Med database:

    Summary of Use during Lactation:
    Dicloxacillin is acceptable to use during breastfeeding. Limited information indicates that single maternal doses of dicloxacillin of 250 mg produce low levels in milk that are not expected to cause adverse effects in breastfed infants. Occasionally, disruption of the infant's gastrointestinal flora, resulting in diarrhea or thrush, has been reported with penicillins, but these effects have not been adequately evaluated.



    No need to wait. Lact-Med is THE definitive resource on meds and mother's milk...far more accurate than your doc or your pharmacist.
    gdiamante

    Answer by gdiamante at 12:00 AM on Oct. 16, 2009

  • No problems with the med. Continue frequent full feedings.
    obrn4u

    Answer by obrn4u at 12:43 AM on Oct. 16, 2009

  • I had mastitis and was toldl to feed my daughter often or pump. The meds shouldnt hurt your lil one no matter how long you wait. My DD kept feeding and it eventually cleared up. Good luck !! i know its very painful... or at least it was for me.
    Newmom11309

    Answer by Newmom11309 at 11:41 PM on Oct. 17, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.